MAUDE Adverse Event Report: CAREFUSION, INC THORACENTESIS/PARACENTESIS TRAY; THORACENTESIS TRAY

CAREFUSION, INC THORACENTESIS/PARACENTESIS TRAY; THORACENTESIS TRAY
Catalog Number TPT1000
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/31/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4) initial emdr submission.A follow up emdr will be submitted if additional information becomes available.Device problem code: a140901.Patient problem code: f26.H10: the lot number for the device was provided.The device history records are currently under review.The device has not been returned.The investigation is currently underway.H10: lot number 0001597010: 8 occurrences- event occurrence dates - (b)(6)2025.H10: d4 expiration date: 12/2026.H11: section a through f ¿ the information provide by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
Material # tpt1000.Batch # 0001597010.It was reported by customer that catheters are not pulling fluid.Verbatim: rcc received a complaint via email.Catheters are not pulling fluid.4(b)(4) total incidents over 5 days now from (b)(6) ref# (b)(4).Lot¿s 0001597010.And (b)(4) were the ones with affected lots during cases.Additional info received on jan 18, 2025: spoke with dr (b)(6) and dr(b)(6) at (b)(6) yesterday in the micu where the devices were used.Here is a description of the experience and i have copied dr (b)(6) into the email for any further follow up if you have additional questions for her.(b)(4) total incidents across the lots reported below.No apparent injuries to any patients.The tpt needle/catheter was inserted into the patient, and provider was able to aspirate fluid through with the provided syringe in (b)(4) incidents, but there was an incident where the initial pull of the syringe didn¿t aspirate any fluid.The common experience of device failure appears to be after the needle was taken out with the catheter left in the patient.As we know, the tpt needle has a safety feature whereby the needle cannot be reinserted after it has been taken out.So, the catheters were in the patients, and then subsequent attempts to aspirate fluid through the catheter (only) were unsuccessful.After discussing the experience, it would appear that maybe the structural integrity of the distal end of the tpt catheter was compromised.If the tapered distal end with the drainage holes collapsed on itself while trying to aspirate, that would seem to provide cause for the specific experience.To add to the theory, in at least 1 of the instances of inability to aspirate fluid from the catheter only, the catheter was removed and air was able to be pushed through with the attached syringe.Customer response on (b)(6) 2025.1.Did the event directly, or indirectly involve a patient or user? yes, this has impacted at least (b)(4) patients.(b)(4) different highly experienced clinical users have had the same issues with the procedure kits.2.Was affected product used on a patient? yes, on at least (b)(4) patients.3.When was the issue detected? prior to use or during installation? each time it was detected during use of the catheter in the kit on a patient.4.Was the catheter occluded pre-insertion? it did not appear to be occluded prior to insertion.5.Was the catheter occluded after initial insertion.It was not occluded on inspection after the failed/aborted procedures.In one instance after removing the 3 way stopcock the catheter was able to easily drain fluid.However, on (b)(4) instances the catheter was not able to drain any fluid.Half of these occurences it seemed the syringe/needle was not able to aspirate any fluid.The other half of the occurrences the catheter with stopcock in place was not able to drain any fluid despite multiple attempts at repositioning.6.Was the catheter insertions needle occluded? it was not visibly obstructed but as noted above in roughly (b)(4) instances the needle was able to aspirate air prior to insertion into the patient and then unable to aspirate fluid from the patient.7.Was the drainage catheter not draining completely for all occurrences? it was unable to drain at all, except in one instance where it was able to drain fully after removing the 3 way stop cock.8.Was the drainage catheter draining slowly for all occurrences? it was unable to drain at all.9.Was the customer had difficulty pulling the syringe plunger back? not prior to insertion to the patient but after insertion into the patient yes there was difficulty pulling the plunger back with considerable negative pressure used.10.Was there any leaking observed? no leaking was observed.11.Was there any medical intervention required including diagnostics, procedures, and treatment delay? yes, each patient required at least 1-2 additional procedure attempts in addition to the original procedure.This caused delays in diagnosis and treatment as well as increasing the risk the patient was exposed to.We are lucky there was no serious adverse effect or direct complication related to the many extra procedures that were performed because of these malfunctioning kits.12.Was there any impact to a patient, healthcare provider (hcp), user or other? yes ¿ this significantly delayed patient care, diagnosis and appropriate treatment for (b)(4) patients.It required 2-3 procedures be performed on these patients given the nonfunctional kits that were used.This also used an excessive amount of physician time to perform each procedure multiple times and delayed care for other critically ill patients as a result of those physicians being unavailable.13.How was the issue resolved? this has not been resolved.14.Is there a sample available showing the reported issue? not sure how to answer this question.We have provided one kit for review.The others were not saved for inspection later.15.Total number of occurrences associated with lot number 0001597010 8 known.17.Event occurrence date associated with both the lot numbers.(b)(6)2025.Customer response on (b)(6) 2025.I am not able to speak to how many occurrences were on each specific date with each lot number.
 
Event or Problem Description
It was reported by customer that catheters are not pulling fluid.Verbatim: rcc received a complaint via email.Email(s) attached.Tpt1000 catheters are not pulling fluid.4 total incidents over 5 days now from january.Additional info received on jan 18, 2025: adding some context to the original incident report: spoke with dr *** and dr*** at *** yesterday in the micu where the devices were used.Here is a description of the experience and i have copied dr **** into the email for any further follow up if you have additional questions for her.5 total incidents across the lots reported below.No apparent injuries to any patients.The tpt needle/catheter was inserted into the patient, and provider was able to aspirate fluid through with the provided syringe in 4 out of 5 incidents, but there was an incident where the initial pull of the syringe didn¿t aspirate any fluid.The common experience of device failure appears to be after the needle was taken out with the catheter left in the patient.As we know, the tpt needle has a safety feature whereby the needle cannot be reinserted after it has been taken out.So, the catheters were in the patients, and then subsequent attempts to aspirate fluid through the catheter (only) were unsuccessful.After discussing the experience, it would appear that maybe the structural integrity of the distal end of the tpt catheter was compromised.If the tapered distal end with the drainage holes collapsed on itself while trying to aspirate, that would seem to provide cause for the specific experience.To add to the theory, in at least 1 of the instances of inability to aspirate fluid from the catheter only, the catheter was removed and air was able to be pushed through with the attached syringe.Customer response on (b)(6) 2025 1.Did the event directly, or indirectly involve a patient or user? yes, this has impacted at least 15 patients.8 different highly experienced clinical users have had the same issues with the procedure kits.2.Was affected product used on a patient? yes, on at least 15 patients 3.When was the issue detected? prior to use or during installation? each time it was detected during use of the catheter in the kit on a patient 4.Was the catheter occluded pre-insertion? it did not appear to be occluded prior to insertion 5.Was the catheter occluded after initial insertion.It was not occluded on inspection after the failed/aborted procedures.In one instance after removing the 3 way stopcock the catheter was able to easily drain fluid.However, on 14 of the 15 instances the catheter was not able to drain any fluid.Half of these occurences it seemed the syringe/needle was not able to aspirate any fluid.The other half of the occurrences the catheter with stopcock in place was not able to drain any fluid despite multiple attempts at repositioning.6.Was the catheter insertions needle occluded? it was not visibly obstructed but as noted above in roughly 7 instances the needle was able to aspirate air prior to insertion into the patient and then unable to aspirate fluid from the patient.7.Was the drainage catheter not draining completely for all occurrences? it was unable to drain at all, except in one instance where it was able to drain fully after removing the 3 way stop cock.8.Was the drainage catheter draining slowly for all occurrences? it was unable to drain at all.9.Was the customer had difficulty pulling the syringe plunger back? not prior to insertion to the patient but after insertion into the patient yes there was difficulty pulling the plunger back with considerable negative pressure used.10.Was there any leaking observed? no leaking was observed 11.Was there any medical intervention required including diagnostics, procedures, and treatment delay? yes, each patient required at least 1-2 additional procedure attempts in addition to the original procedure.This caused delays in diagnosis and treatment as well as increasing the risk the patient was exposed to.We are lucky there was no serious adverse effect or direct complication related to the many extra procedures that were performed because of these malfunctioning kits.12.Was there any impact to a patient, healthcare provider (hcp), user or other? yes ¿ this significantly delayed patient care, diagnosis and appropriate treatment for 15 patients.It required 2-3 procedures be performed on these patients given the nonfunctional kits that were used.This also used an excessive amount of physician time to perform each procedure multiple times and delayed care for other critically ill patients as a result of those physicians being unavailable.13.How was the issue resolved? this has not been resolved 14.Is there a sample available showing the reported issue? not sure how to answer this question.We have provided one kit for review.The others were not saved for inspection later.15.Total number of occurrences associated with lot number 0001597010 8 known 16.Total number of occurrences associated with lot number 0001598458 7 known 17.Event occurrence date associated with both the lot numbers.12/31/24, 1/1/25, 1/2/25, 1/3/25 1/13/25, 1/14/25, 1/15/25, 1/16/25 customer response on (b)(6) 2025 i am not able to speak to how many occurrences were on each specific date with each lot number.
 
Additional Manufacturer Narrative
H10: three photos samples were received by our quality team for investigation.The full needle assembly is not present in the photos the stopcock, needle, syringe, and other components are missing that make up the full tpt assembly.Without additional information or a sample, we are unable to confirm the reported failure.A review of the internal manufacturing device records and raw material history files for the reported lot number 0001597010 was performed and no recorded quality problems or rejections related to this incident were found.Product undergoes inspections during manufacturing, no issues related to the reported incident were identified, all procedural and functional requirements for product release have been met.Based on the available information we are not able to identify a root cause at this time.H11: section a through f: the information provide by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
THORACENTESIS/PARACENTESIS TRAY
Common Device Name
THORACENTESIS TRAY
Manufacturer (Section D)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer (Section G)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer Contact
brett curtice
75 n. fairview drive
vernon hills, IL 60061
8015652341
MDR Report Key21309550
Report Number1625685-2025-00010
Device Sequence Number21051914
Product Code PXI
UDI-Device Identifier10885403108488
UDI-Public(01)10885403108488(11)241107(10)0001597010
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberTPT1000
Device Lot Number0001597010
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2025
Supplement Date Received by Manufacturer03/10/2025
Initial Report FDA Received Date02/04/2025
Supplement Report FDA Received Date03/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown